Arkansas, 2018

Damaging Winds in Arkansas, June 24, 2018

June 24, 2018 · NWS TSA · 4 events in 3 counties and zones

Thunderstorms developed over eastern Colorado and northwestern Kansas during the afternoon of the 23rd. These storms became organized and moved southeast across southwestern Kansas, northwestern Oklahoma, and eastern Oklahoma during the evening of the 23rd and early morning hours of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over eastern Colorado and northwestern Kansas during the afternoon of the 23rd. These storms became organized and moved southeast across southwestern Kansas, northwestern Oklahoma, and eastern Oklahoma during the evening of the 23rd and early morning hours of the 24th. The thunderstorms moved into northwestern Arkansas during the morning of the 24th, the strongest of which produced damaging wind. Other thunderstorms redeveloped over northwestern Arkansas during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 24, 5:31 AM CST, 14 minutes earlier.

Area forecast discussion, Jun 24, 5:31 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
631 AM CDT Sun Jun 24 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR vsbys and cigs will continue through 16z-18z in areas of
thunder that will impact all sites. Brief IFR vsbys and sfc gusts
approaching 45kts possible at KFSM through 14z as several rounds
of strong to severe storms impact that site. Uncertainty
surrounding convective chances this afternoon, though current
thinking is lingering convection will likely be confined to
northeast OK and northwest AR. At this time, coverage is
anticipated to remain low enough to preclude any mention in the
TAFS for the afternoon. Another complex may form to the west again
this evening and approach the northeast OK sites after 06z tonight
with MVFR vsbys and cigs. Will include prob groups at those sites
between 06z-12z.

&&

.PREV DISCUSSION... /Issued 355 AM CDT Sun Jun 24 2018/

DISCUSSION...

Two distinct areas of convection this morning across the area. The
first area currently across east central Oklahoma developed
earlier in response to a weak surface boundary, and has been
sustained by a strengthening low level jet. The second area is in
the form of a MCS that has been moving east southeast throughout
the overnight from southwest Kansas. This area is just about to
enter northeast Oklahoma, though may make more of a turn to the
southeast given the instability and theta e gradient in place
across central parts of Oklahoma. Both areas of convection will
carry a severe wind and hail threat, and much of eastern Oklahoma
is under a severe thunderstorm watch until 10 am. Categorical pops
will be carried for the first part of the morning across much of
eastern OK, with a larger area of likely pops mainly across east
central OK and NW AR between 15z-18z. CAM solutions are all over
the place, so uncertainty abounds wrt convective maintenance
through the morning. The forecast area begins to be put into a
squeeze play beginning in the afternoon as warmer mid level
temperatures begin to move northward into the CWA. Another complex
looks to make a run at the area again tonight, but with southern
extent of convection very much in question, will keep pops mainly
confined to northeast OK and northwest AR tonight. Support from
the upper system passing through the high plains(along with
lingering boundaries) will warrant slight to low chance pops
across northern parts of the forecast area. Upper low retreats
through the upper great lakes region while ridging begins to build
over the plains. This feature will become the dominant weather
feature for the rest of the week. Went below guidance for high
temperatures for early periods, especially northeast Oklahoma and
northwest Arkansas given anticipated rainfall/cloud cover.
Otherwise, stayed close to guidance for the rest of the forecast
cycle.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....23
Hazardous weather outlook, Jun 24, 5:24 AM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
624 AM CDT Sun Jun 24 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
624 AM CDT Sun Jun 24 2018

...SEVERE WEATHER POTENTIAL CONTINUES THROUGH MID MORNING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA..Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Southeast Oklahoma and West Central Arkansas.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Ongoing strong to severe thunderstorms will continue through
mid morning across parts of southeast Oklahoma and west central
Arkansas. Damaging winds to 60 mph and isolated hail to the size
of half dollars will be the primary threats. Heavy rain could
also become a problem, leading to localized flash flooding across
parts of eastern Oklahoma and west central Arkansas this morning.

Areal coverage of storms should be reduced this afternoon and mainly
confined to northeast Oklahoma and northwest Arkansas. The morning
storms will likely stabilize the atmosphere, but the strongest
storms will still carry a limited severe risk.

Later tonight, another storm complex may move in from the northwest,
impacting parts of northeast Oklahoma mainly along and northwest of
Interstate 44. The degree of instability remains uncertain, however
a limited severe wind threat may exist across parts of northeast
Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY and TUESDAY...Thunderstorm Potential.
WEDNESDAY...Dangerous Heat Potential.
THURSDAY THROUGH SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Chances for thunderstorms will largely remain across northeast
Oklahoma and northwest Arkansas during the early part of this week
as an upper level system moves across the Northern Plains. Upper
level ridging will begin to build across the Southern Plains and
will become the dominant weather feature from mid week on.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Jun 24, 4:46 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
546 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     HAIL             1 WNW SAVANNA           34.83N 95.86W
06/24/2018  E1.25 INCH       PITTSBURG          OK   PUBLIC

&&

BLH
Special weather statement, Jun 24, 4:54 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
554 AM CDT SUN JUN 24 2018

ARZ019-029-OKZ072-241130-
Sebastian AR-Crawford AR-Sequoyah OK-
554 AM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD...SEBASTIAN
AND EAST CENTRAL SEQUOYAH COUNTIES UNTIL 630 AM CDT...

At 554 AM CDT, strong thunderstorms were located along a line
extending from 3 miles north of Moffett to 2 miles southwest of
Barling to Midland. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Cedarville...                     Mountainburg...
Greenwood...                      Alma...
Barling...                        Roland...
Lavaca...                         Mansfield...
Dyer...                           Hackett...
Hartford...                       Huntington...
Midland...                        Moffett...
Rudy...                           Excelsior...
Fort Smith Regional Airport...    Bloomer...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 17.
 Interstate 40 in Oklahoma between mile markers 325 and 328.
 Interstate 540 between mile markers 1 and 13.
 Interstate 49 between mile markers 22 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 AM CDT for
southeastern and east central Oklahoma. A severe thunderstorm watch
also remains in effect until 1100 AM CDT for northwestern and west
central Arkansas.

LAT...LON 3514 9414 3510 9414 3507 9424 3506 9425
      3506 9423 3501 9443 3528 9440 3532 9443
      3538 9443 3537 9448 3548 9456 3563 9418
      3536 9408 3522 9408 3520 9406 3514 9405
TIME...MOT...LOC 1054Z 255DEG 32KT 3544 9443 3530 9432 3510 9434
Local storm report, Jun 24, 4:58 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
558 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND GST     4 S OKTAHA              35.52N 95.47W
06/24/2018  M62 MPH          MCINTOSH           OK   TRAINED SPOTTER

&&

KAH
Local storm report, Jun 24, 5:04 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
604 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     TSTM WND GST     MCALESTER REGIONAL AIRP 34.89N 95.78W
06/24/2018  M60 MPH          PITTSBURG          OK   ASOS

&&

KAH
Local storm report, Jun 24, 5:41 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
641 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     TSTM WND GST     1 NNE BRUSHY            35.57N 94.72W
06/24/2018  E70 MPH          SEQUOYAH           OK   TRAINED SPOTTER

&&

JDS
Local storm report, Jun 24, 5:44 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
644 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND DMG     MCALESTER               34.93N 95.77W
06/24/2018                   PITTSBURG          OK   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN. AT LEAST 8 INCHES IN DIAMETER. ONE
            REPORT NEAR 5TH STREET AND WASHINGTON AVENUE.

&&

KAH

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
June 24, 5:45 AM CST
Where
Sebastian County, 1.16 mi E of Ft Smith
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.382, -94.400

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Crawford

When
June 24, 6:05 AM CST
Where
Crawford County, 0.45 mi ESE of Alma
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.478, -94.222

A WeatherBug site measured thunderstorm wind gusts to 65 mph.

Thunderstorm Wind, Franklin

When
June 24, 4:41 PM CST
Where
Franklin County, 0.4 mi WSW of Charleston
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.297, -94.036

Thunderstorm wind gusts were estimated to 65 mph by personnel with the Charleston Fire Department.

Thunderstorm Wind, Franklin

When
June 24, 4:45 PM CST
Where
Franklin County, 0.46 mi NNW of Branch
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.306, -93.953

Strong thunderstorm wind severely damaged the roof of a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765161, 765162, 765403, 765404.